Alert archive / Nebraska / Red Flag Warnings in 2016

Red Flag Warning 3, NWS Omaha, NE

February 29, 20166 counties in Nebraska

NWS Omaha, NE issued this red flag warning at Feb 29, 2016, 9:17 AM CST for 6 counties in Nebraska. It took effect at Feb 29, 2016, 1:00 PM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 29, 2016, 9:17 AM CST (15:17 UTC)
In effect from
Feb 29, 2016, 1:00 PM CST
Expired
Feb 29, 2016, 5:00 PM CST
In force
4 hr
Issued by
NWS Omaha, NE

Counties Gage County, NE, Jefferson County, NE, Johnson County, NE, Nemaha County, NE, Pawnee County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 473 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2119 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
473 m²/s²
0-3 km storm-relative helicity
566 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WWUS83 KOAX 291517
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
917 AM CST MON FEB 29 2016

NEZ088-089-092-292300-
/O.NEW.KOAX.FW.W.0003.160229T1900Z-160229T2300Z/
JEFFERSON-GAGE-PAWNEE-
917 AM CST MON FEB 29 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 5 PM CST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF
SOUTHEAST NEBRASKA...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 1 PM TO 5 PM CST THIS AFTERNOON.

* AFFECTED AREA...A SMALL PORTION OF SOUTHEAST NEBRASKA INCLUDING
  PAWNEE CITY...BEATRICE AND FAIRBURY.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...WILL BE AS LOW AS 18 TO 20 PERCENT DURING
  THE AFTERNOON. 

* IMPACTS...FIRES COULD START VERY QUICKLY THIS AFTERNOON... 
  SPREAD RAPIDLY AND BURN INTENSELY. ALL OUTDOOR BURNING SHOULD 
  BE AVOIDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
807 
WWUS83 KOAX 291541
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
941 AM CST MON FEB 29 2016

NEZ090-091-093-292300-
/O.EXA.KOAX.FW.W.0003.160229T1900Z-160229T2300Z/
JOHNSON-NEMAHA-RICHARDSON-
941 AM CST MON FEB 29 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 5 PM CST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST
NEBRASKA...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 1 PM TO 5 PM CST THIS AFTERNOON.

* AFFECTED AREA...PARTS OF SOUTHEAST NEBRASKA INCLUDING FALLS
  CITY...AUBURN...AND TECUMSEH.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 TO 20 PERCENT DURING THE
  AFTERNOON.

* IMPACTS...FIRES COULD START VERY QUICKLY THIS AFTERNOON... 
  SPREAD RAPIDLY AND BURN INTENSELY. ALL OUTDOOR BURNING SHOULD 
  BE AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

NEZ088-089-092-292300-
/O.CON.KOAX.FW.W.0003.160229T1900Z-160229T2300Z/
JEFFERSON-GAGE-PAWNEE-
941 AM CST MON FEB 29 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 5 PM CST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST
NEBRASKA...

* AFFECTED AREA...PORTIONS OF SOUTHEAST NEBRASKA INCLUDING PAWNEE
  CITY...BEATRICE AND FAIRBURY.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 TO 20 PERCENT DURING THE
  AFTERNOON.

* IMPACTS...FIRES COULD START VERY QUICKLY THIS AFTERNOON... 
  SPREAD RAPIDLY AND BURN INTENSELY. ALL OUTDOOR BURNING SHOULD 
  BE AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
442 
WWUS83 KOAX 292251
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
451 PM CST MON FEB 29 2016

DEFAULT OVERVIEW SECTION
NEZ088>093-010000-
/O.EXP.KOAX.FW.W.0003.000000T0000Z-160229T2300Z/
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
448 PM CST MON FEB 29 2016

...RED FLAG WARNING WILL EXPIRE AT 5 PM CST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST NEBRASKA...

A COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING...USHERING IN
MUCH COOLER AIR AND REDUCING THE FIRE WEATHER THREAT. 
$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Feb 29, 8:48 AM CST, 29 minutes earlier.

Area forecast discussion, Feb 29, 8:48 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
848 AM CST MON FEB 29 2016

.UPDATE...
ISSUED AT 843 AM CST MON FEB 29 2016

HAVE SENT A QUICK UPDATE TO THE FORECAST TO INCREASE HIGHS TODAY
IN THE CENTRAL AND SOUTH /GENERALLY SOUTH OF THE PLATTE
RIVER/...LOWERED THE DEW POINTS...AND INCREASED THE WINDS. 12Z
KOAX SOUNDING AND LATEST HIGH RESOLUTION MODEL GUIDANCE INDICATES
THAT ARE LOWER 70S ARE LIKELY IN THE SOUTH AND WITH GOOD MIXING.
MIXING TO AROUND H85 WE SHOULD SEE DEW POINTS REMAIN IN THE LOWER
30S OR EVEN DROP INTO THE UPPER 20S...THUS CREATING RH VALUES
AROUND 20-24 PERCENT OVER SE NEB. GIVEN THE WINDS AND LOWER RH WE
WILL BE VERY CLOSE TO RED FLAG CRITERIA IN THIS AREA...BUT WILL
HOLD OFF FOR NOW AND SEE HOW TRENDS DEVELOP LATER THIS MORNING.

UPDATES ALREADY OUT.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 330 AM CST MON FEB 29 2016

FORECAST CONCERNS IN THE SHORT TERM WILL BE TEMPERATURES TODAY AS
A COLD FRONT MOVES SOUTH AND THE CHANCE/LOCATION/TYPE OF
PRECIPITATION ALONG AND BEHIND THE FRONT AND CHANCE FOR
PRECIPITATION AGAIN WEDNESDAY NIGHT.

AFTER A WINDY SUNDAY...SURFACE HIGH PRESSURE BUILT IN WITH
DIMINISHING WINDS...HOWEVER SURFACE LOW PRESSURE AND A COLD FRONT
WERE NOTED ACROSS THE DAKOTAS.

ON THE 00Z UPPER AIR MAPS...THERE WAS A SHORTWAVE TROUGH TO OUR
EAST OVER IOWA AND MISSOURI...ANOTHER TROUGH MOVING THROUGH
SASK/MANITOBA...AND A THROUGH SHORTWAVE TROF OVER WASHINGTON
STATE AND OREGON.

INITIALLY...THE COLD FRONT WILL AFFECT THE LOCAL FORECAST
AREA...WITH FALLING TEMPERATURES IN THE NORTH AS NORTH WINDS
INCREASE AND THICKENING CLOUDS. THIS WILL CREATE A TEMPERATURE
GRADIENT FROM NORTH TO SOUTH WITH MORNING HIGHS NEAR THE SOUTH
DAKOTA BORDER AROUND 40...AND HIGHS NEAR THE KANSAS/MISSOURI
BORDER IN THE UPPER 60S TO LOWER 70S. THE NAM/RAP/HRRRX SEEM TO
HAVE A GOOD HANDLE ON THE FRONTAL TIMING BASED ON THE 06Z AND 09Z
FRONTAL POSITIONS AND BRING THE FRONT TO THE NEBRASKA BORDER IN
THE 14Z/15Z PERIOD WITH FALLING TEMPERATURES. GUSTY SOUTHWEST
WINDS DEVELOP AHEAD OF THE FRONT AS THE LOW LEVEL JET INCREASE TO
40 TO 50KTS. H85 TEMPERATURES ALSO WARM TO 5 TO 10 DEG C. BY 18Z
THE FRONT SHOULD BE ALONG THE PLATTE RIVER...WITH COOLING AT
OMA/CBF/LNK BY 20Z/21Z.

THE RANGELAND FIRE DANGER INDEX DOES CLIMB INTO THE VERY HIGH
CATEGORY FOR SOUTHEAST NEBRASKA THIS AFTERNOON. SURFACE LOW
PRESSURE MOVES ALONG THE FRONT...AND THE FRONT DROPS SOUTH OF FNB
AFTER 00Z/01Z. IF THE TIMING IS OFF...TEMPERATURES COULD EASILY BE
OFF BY +/-5 DEGREES...SO THE DAYSHIFT WILL NEED TO METWATCH THIS.

MEANWHILE...THE SHORTWAVE TROUGH OVER WASHINGTON/OREGON IS
FORECAST TO TRACK ACROSS THE NORTHERN ROCKIES AND BY 00Z SHOULD BE OVER
THE WESTERN HIGH PLAINS. THERE IS A COUPLED JET WITH THE RIGHT
REAR ENTRANCE REGION OF THE JET OVER THE GREAT LAKES AND THE LEFT
FRONT EXIT REGION OF THE 120KT JET DIVING THROUGH MT/UT/WESTERN
WY. OMEGA IS INCREASING WITH THE SHORTWAVE AND THERE IS
FRONTOGENESIS ACROSS NORTHERN NEBRASKA. LOOK FOR A BAND OF SNOW TO
DEVELOP ACROSS SOUTH DAKOTA AND SPREAD INTO NEBRASKA TOWARD
00Z...SPREADING EASTWARD OVERNIGHT. THERE ARE STEEP LAPSE RATES ON
THE SOUTH SIDE OF THIS FEATURE AND FRONTOGENESIS INCREASES TOWARD
THE SOUTHWEST...MORE WEST OF OUR AREA. HAVE THE BEST CHANCE FOR
LIGHT ACCUMULATING SNOW FROM NORTHEAST NEBRASKA INTO WESTERN IOWA
WITH A TRACE TO AN INCH OR TWO. THERE COULD BE A DUSTING OR SOME
LIGHT SNOW AMOUNTS FARTHER SOUTH/GRASSY AREAS. FORECAST SOUNDING
SHOW MAINLY SNOW FOR PRECIP TYPE...HOWEVER TEMPERATURES APPEAR
MORE MARGINAL ON THE SOUTH SIDE OF THE PRECIPITATION AREA...THUS
PRECIP TYPE COULD BE RAIN/SNOW MIX.

LOWS TUESDAY MORNING SHOULD BE IN THE 20S.  SOME LIGHT FLURRIES
WILL BE POSSIBLE TUESDAY MORNING WITH THE COLD AIR IN PLACE. HIGHS
TUESDAY SHOULD TOP OUT IN THE 30S TO AROUND 40.

WARMER AIR RETURNS FOR WEDNESDAY AHEAD OF THE NEXT CLIPPER WITH
HIGHS IN THE 50S. THE CLIPPER MOVES THROUGH WEDNESDAY
NIGHT...WITH THE CHANCE FOR LIGHT RAIN OR A RAIN/SNOW MIX.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 AM CST MON FEB 29 2016

COOLER HIGHS FOR THURSDAY...IN THE 30S AND 40S WITH NORTH FLOW
PREVAILING. MILD WEATHER RETURNS WITH HIGHS IN THE 40S/50S FOR
FRIDAY AS THE RIDGE OVER THE ROCKIES AMPLIFIES AND SHIFTS INTO THE
PLAINS. A FRONT WILL PASS THROUGH FRIDAY MAINLY DRY. 50S FOR
SATURDAY AND 50S/60S FOR SUNDAY AS RIDGING RE-ESTABLISHES ITSELF
OVER THE PLAINS.. THERE COULD BE SOME LIGHT SHOWERS SUNDAY NIGHT
OR MONDAY...HOWEVER THERE IS NOT GOOD AGREEMENT ON THE TIMING YET.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 509 AM CST MON FEB 29 2016

VFR CONDITIONS THROUGH MOST OF THE PERIOD. NON CONVECTIVE LOW
LEVEL WIND SHEAR WILL EXIST AT ALL TAF SITES THIS MORNING...ENDING
AT KOFK BY 15Z AND KLNK/KOMA BY 16-17Z. COLD FRONT MOVING INTO THE
REGION WILL RESULT IN A WIND SHIFT TO THE NORTH...BY 17Z AT KOFK
AND 20-22Z AT KOMA/KLNK. PRECIP CHANCES WITH LIGHT SNOW ALSO
INCREASE AT TAF SITES AT KOFK 03-07Z AND KOMA 05-09Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

UPDATE...BOUSTEAD
SHORT TERM...ZAPOTOCNY
LONG TERM...ZAPOTOCNY
AVIATION...DEWALD
Hazardous weather outlook, Feb 29, 4:20 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
420 AM CST MON FEB 29 2016

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-010030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MONTGOMERY-PAGE-KNOX-CEDAR-
THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
420 AM CST MON FEB 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW ACCUMULATIONS ARE POSSIBLE TONIGHT BEHIND A COLD FRONT.
ACCUMULATIONS OF AN INCH OR TWO ARE POSSIBLE NEAR THE SOUTH DAKOTA
BORDER WITH A DUSTING...A TRACE TO A HALF AN INCH FARTHER SOUTH
ACROSS THE REST OF NORTHEAST NEBRASKA AND PARTS OF EAST CENTRAL
NEBRASKA INTO WESTERN IOWA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ079-090-NEZ065>068-078-088>093-010030-
MILLS-FREMONT-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
420 AM CST MON FEB 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
TODAY. OUTDOOR BURNING SHOULD BE POSTPONED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ZAPOTOCNY

Nearby

Red Flag Warnings in Nebraska, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.